Tennessee, 2009

Hail and Damaging Winds in Tennessee, April 10, 2009

April 10, 2009 · NWS HUN · 15 events in 3 counties and zones

A strong upper level storm moving across the Mississipi Valley brought a dry line and cold front into north Alabama during the afternoon and early evening hours. Several classic supercell thunderstorms developed by early afternoon in northwest Alabama, sweeping across the remainder of north Alabama during mid to late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong upper level storm moving across the Mississipi Valley brought a dry line and cold front into north Alabama during the afternoon and early evening hours. Several classic supercell thunderstorms developed by early afternoon in northwest Alabama, sweeping across the remainder of north Alabama during mid to late afternoon hours. Many of the storms produced very large hail, up to baseball and softball sized, producing significant damage, especially from Decatur through Madison and northwest Huntsville. One of the supercells produced a long track tornado producing damage of up to EF-3 intensity which struck northeastern Marshall County, crossed Lake Guntersville, and moved into southern DeKalb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 10, 10:57 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 10, 10:57 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1157 AM CDT FRI APR 10 2009

.UPDATE...FOR 18Z TAFS

&&

.AVIATION...
SOUTHERLY WINDS HAVE FINALLY PICKED UP AND ARE SUSTAINED AROUND
20KT WITH GUSTS TO AROUND 30KT...AND EXPECT THIS TO CONTINUE AT
BOTH TAF SITES THROUGH THE AFTERNOON HOURS. A BROKEN LINE OF
TSRA CONTINUES TO DEVELOP OVER NE MS AND IS ABOUT TO CROSS INTO
ALABAMA OVER THE NEXT HALF HOUR. TIMING OF LINE ONSET...BASED ON
RADAR TRENDS...WOULD BE AROUND 1730Z AT KMSL AND AROUND 19Z AT KHSV.
A 1 TWO 2 HOUR WINDOW OF LOWER CEILINGS BELOW 2000 FT...+TSRA...AND
VISIBILITIES BELOW 3 MILES CAN BE EXPECTED AS THIS LINE PUSHES
THROUGH. FRONT SHOULD PUSH EAST OF THE AREA AROUND 01Z AT KMSL AND
02Z AT KHSV...BRINGING PARTLY CLOUDY CONDITIONS TO THE AREA AND
WINDS AROUND 10KT SWITCHING TO THE NORTHWEST.

&&

.DISCUSSION.../ISSUED AT 1058 AM CDT FRI APR 10 2009/

DEVELOPMENT OF CONVECTION CONTINUES ALONG LINE STRETCHING FROM
WRN KY/TN SWRD INTO NRN MISS. TIMING OF CONVECTION FOR COUNTIES
OUTLINED IN MESOSCALE UPDATE BELOW IS STILL ON TARGET.

STORM REPORTS OUT OF THE MEG CWFA THUS FAR HAVE DETAILED PRIMARILY
A HAIL THREAT AS WAS EXPECTED...WITH GENERALLY PENNY TO QUARTER
SIZE REPORTED. AS BOUNDARY LYR CONTINUES TO DESTABILIZE SHOULD SEE
FURTHER DEVELOPMENT OF DISCRETE CELLS MERGING INTO BKN LINE
SEGMENTS INTO THE EARLY AFTN. DEWPTS ARE CLIMBING INTO THE LOW 60S
IN MOST AREAS...AND ROBUST WAA IS ALLOWING TEMPS TO CLIMB RAPIDLY
THIS MORNING. EXPECTING MO CLOUDY CONDITIONS IN GENERAL...BUT
WARM/MOIST ADVECTION SHOULD ALLOW TEMPS TO CLIMB INTO THE LOW/MID
70S. RESULTING CAPES/LIS...DEEP LYR SHEAR...AND LOW WET-BULB
FREEZING LEVELS ARE STILL SUPPORTIVE OF LARGE HAIL. STORMS WILL
CONTINUE TO MOVE AHEAD OF THE FRONT...PUSHED BY STRONG MID-LVL
WINDS INTO AN AREA OF GRTR LOW-LVL SHEAR ACROSS THE CENTRAL TN
VALLEY...BUT LOW-LVL SHEAR IS EXPECTED TO DECREASE FROM WEST TO
EAST AS SFC WINDS CONTINUE TO BACK. ISOLD TORNADOES STILL LOOK
POSSIBLE AS DISCRETE CELL SEGMENTS MOVE INTO THE AREA.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...KDW
DISCUSSION...20
Hazardous weather outlook, Apr 10, 10:30 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1130 AM CDT FRI APR 10 2009

ALZ001>010-016-TNZ076-096-097-110300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1130 AM CDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE...WILL MOVE ACROSS
NORTHERN ALABAMA TODAY. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY LARGE HAIL UP TO BASEBALL SIZE...STRONG
TORNADOES...AND DAMAGING WINDS OVER 70 MPH. IN ADDITION...A FEW
CASES OF FLASH FLOODING ARE ALSO POSSIBLE.

SEVERE WEATHER IS EXPECTED DURING THE 12 PM TO 3 PM TIME FRAME IN
NORTHWEST ALABAMA...2 PM TO 5 PM FOR NORTH CENTRAL ALABAMA AND
LINCOLN COUNTY TENNESSEE...AND FROM 4 PM TO 7 PM FOR NORTHEASTERN
ALABAMA AND MOORE AND FRANKLIN COUNTIES IN TENNESSEE.

THE SEVERE WEATHER THREAT WILL DIMINISH FROM WEST TO EAST BEHIND THE
COLD FRONT AS IT MOVES ACROSS THE AREA DURING THE AFTERNOON AND
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ANOTHER POTENT STORM SYSTEM WILL GENERATE SHOWERS AND THUNDERSTORMS
ACROSS THE AREA LATE SUNDAY INTO MONDAY. STRONG TO SEVERE
THUNDERSTORMS WILL BE A POSSIBILITY WITH THIS SYSTEM AS WELL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED THROUGH THE EARLY EVENING HOURS.

KDW

In the hours before

Local storm report, Apr 10, 7:37 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
837 AM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND DMG     3 SSE RIVERTON          34.83N 88.06W
04/10/2009                   COLBERT            AL   EMERGENCY MNGR

            A TREE WAS DOWNED ALONG RIVERTON ROSE TRAIL

0305 AM     TSTM WND DMG     4 ESE CHEROKEE          34.74N 87.91W
04/10/2009                   COLBERT            AL   EMERGENCY MNGR

            A TREE WAS DOWNED ALONG PLANTVIEW DRIVE IN BARTON.

0310 AM     HAIL             CHEROKEE                34.76N 87.97W
04/10/2009  E0.50 INCH       COLBERT            AL   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL REPORTED NEAR CHEROKEE. WINDS
            ESTIMATED AT 50 TO 55 MPH.

0315 AM     TSTM WND DMG     SHEFFIELD               34.77N 87.70W
04/10/2009                   COLBERT            AL   EMERGENCY MNGR

            A TREE WAS DOWNED IN SHEFFIELD.

0325 AM     HAIL             FLORENCE                34.80N 87.68W
04/10/2009  E0.25 INCH       LAUDERDALE         AL   TRAINED SPOTTER

0343 AM     HAIL             MADISON                 34.70N 86.75W
04/10/2009  E0.25 INCH       MADISON            AL   PUBLIC

0355 AM     HAIL             4 NNE HUNTSVILLE        34.78N 86.55W
04/10/2009  E0.25 INCH       MADISON            AL   TRAINED SPOTTER

0455 AM     HAIL             3 NW CULLMAN            34.21N 86.88W
04/10/2009  E0.50 INCH       CULLMAN            AL   EMERGENCY MNGR

            DIME SIZED HAIL REPORTED AT I-65 AND AL HIGHWAY 157.

0505 AM     HAIL             3 E CULLMAN             34.18N 86.79W
04/10/2009  E0.25 INCH       CULLMAN            AL   LAW ENFORCEMENT

            PEA SIZED HAIL REPORTED AT THE INTERSECTION OF US 278 AND
            AL HIGHWAY 157 BY A CULLMAN COUNTY DEPUTY.

0510 AM     HAIL             3 E CRANE HILL          34.09N 87.01W
04/10/2009  E0.88 INCH       CULLMAN            AL   TRAINED SPOTTER

0514 AM     TSTM WND DMG     ARAB                    34.32N 86.50W
04/10/2009                   MARSHALL           AL   EMERGENCY MNGR

            PEA SIZE HAIL AND A LARGE TREE WAS BLOWN DOWN ONTO A CAR.
            WINDS WERE ESTIMATED BETWEEN 40 AND 50 MPH.

0520 AM     HAIL             ARAB                    34.32N 86.50W
04/10/2009  E0.88 INCH       MARSHALL           AL   BROADCAST MEDIA

            NICKEL SIZE HAIL WAS REPORTED.

0530 AM     HAIL             GUNTERSVILLE            34.36N 86.29W
04/10/2009  E0.25 INCH       MARSHALL           AL   EMERGENCY MNGR

            PEA SIZE HAIL WAS REPORTED IN THE CITY OF GUNTERSVILLE
            ALONG WITH 40 TO 50 MPH WINDS.

&&

KWEBER
Special weather statement, Apr 10, 11:05 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 PM CDT FRI APR 10 2009

ALZ001-002-101730-
COLBERT-LAUDERDALE-
1205 PM CDT FRI APR 10 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 1230 PM CDT...

AT 1205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHEROKEE...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BARTON.
  OAKLAND...THREET.
  UNDERWOOD-PETERSVILLE...CLOVERDALE.
  ZIP CITY...SAINT FLORIAN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Local storm report, Apr 10, 12:18 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 PM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     HAIL             13 NW FLORENCE          34.93N 87.84W
04/10/2009  E1.00 INCH       LAUDERDALE         AL   FIRE DEPT/RESCUE

            CENTRAL HEIGHTS VOLUNTEER FIRE DEPARTMENT REPORTED
            QUARTER SIZE HAIL.

1258 PM     HAIL             CHEROKEE                34.76N 87.97W
04/10/2009  E0.88 INCH       COLBERT            AL   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN CHEROKEE.

1259 PM     HAIL             RED BAY                 34.44N 88.14W
04/10/2009  E0.88 INCH       FRANKLIN           AL   TRAINED SPOTTER

            NICKEL SIZE HAIL WAS REPORTED IN DOWNTOWN RED BAY.

0100 PM     NON-TSTM WND DMG HATTON                  34.56N 87.41W
04/10/2009                   LAWRENCE           AL   TRAINED SPOTTER

            TREES KNOCKED DOWN IN HATTON.

0100 PM     HAIL             ZIP CITY                34.96N 87.67W
04/10/2009  E0.75 INCH       LAUDERDALE         AL   EMERGENCY MNGR

            PENNY SIZE HAIL WAS REPORTED IN ZIP CITY.

0101 PM     HAIL             CHEROKEE                34.76N 87.97W
04/10/2009  E1.75 INCH       COLBERT            AL   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED IN CHEROKEE.

0102 PM     HAIL             13 NW FLORENCE          34.93N 87.84W
04/10/2009  E1.75 INCH       LAUDERDALE         AL   EMERGENCY MNGR

            GOLF BALL HAIL REPORTED ALONG COUNTY ROAD 219.

&&

KWEBER
Local storm report, Apr 10, 12:30 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             8 W LEXINGTON           34.97N 87.51W
04/10/2009  E0.88 INCH       LAUDERDALE         AL   TRAINED SPOTTER

            NICKEL HAIL REPORTED IN GREEN HILL

0110 PM     HAIL             FLORENCE                34.80N 87.68W
04/10/2009  E1.00 INCH       LAUDERDALE         AL   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED ON THE CAMPUS OF UNA.

0114 PM     HAIL             FLORENCE                34.80N 87.68W
04/10/2009  E1.50 INCH       LAUDERDALE         AL   EMERGENCY MNGR

            PING PONG SIZED HAIL REPORTED ON THE CAMPUS OF UNA.

0116 PM     HAIL             8 W LEXINGTON           34.97N 87.51W
04/10/2009  E1.75 INCH       LAUDERDALE         AL   EMERGENCY MNGR

            REPORT OF GOLFBALL SIZED HAIL IN GREEN HILL.

&&

KWEBER

The radar

The Northeast Alabama radar (KHTX), 58 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Lincoln

When
April 10, 12:33 PM CST to 12:38 PM CST
Where
Lincoln County, 0.56 mi E of Howell
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
35.230, -86.610

Cocorahs observer reported quarter size hail in the Howell community.

Thunderstorm Wind, Lincoln

When
April 10, 12:35 PM CST to 12:40 PM CST
Where
Lincoln County, 1.32 mi ENE of Belleville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.280, -86.550

A shed was blown down over near 971 Shelbyville Highway. Time was estimated from radar.

Thunderstorm Wind, Moore

When
April 10, 12:38 PM CST to 12:41 PM CST
Where
Moore County, 1.17 mi E of County Line
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
35.321, -86.349

Winds toppled trees on several homes on Cobb Hollow Road southwest of Tullahoma.

Hail, Franklin

When
April 10, 12:39 PM CST to 12:44 PM CST
Where
Franklin County, 15.6 mi WNW of Branchville
Measured
1.75 in hail
Reported by
Public
Coordinates
35.130, -86.566

Golf ball size hail fell at the McDonald's at 1410 Huntsville Highway in Fayetteville, TN.

Hail, Moore

When
April 10, 12:40 PM CST to 12:45 PM CST
Where
Moore County, 1.13 mi E of Lynchburg
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.280, -86.360

Nickel hail was reported in Lynchburg.

Thunderstorm Wind, Moore

When
April 10, 12:43 PM CST to 12:48 PM CST
Where
Moore County, Lois
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.230, -86.370

A kennel fence was reported blown over. Time was estimated from radar.

Thunderstorm Wind, Moore

When
April 10, 12:43 PM CST to 12:48 PM CST
Where
Moore County, 1.69 mi E of Cumberland Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.330, -86.270

One tree was knocked down on a house on Oak Hills Drive. Nearby on Cobb Hollows Drive two trees were blown down. One on a second house and another on a car. Time estimated from radar.

Hail, Lincoln

When
April 10, 12:51 PM CST to 12:56 PM CST
Where
Lincoln County, 1.13 mi E of Fayetteville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.150, -86.560

Nickel size hail was reported in Fayetteville.

Thunderstorm Wind, Moore

When
April 10, 12:58 PM CST to 1:03 PM CST
Where
Moore County, 0.89 mi SW of Hurdlow
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
35.170, -86.340

Multiple trees were reported blown down. Time was estimated from radar.

Thunderstorm Wind, Lincoln

When
April 10, 1:01 PM CST to 1:06 PM CST
Where
Lincoln County, 2.15 mi NNE of Bledsoe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.360, -86.570

Trees were blown down along Highway 231 about 15 miles north of Fayetteville.

Thunderstorm Wind, Lincoln

When
April 10, 1:05 PM CST to 1:10 PM CST
Where
Lincoln County, 2.36 mi SSE of Belleview
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.020, -86.580

Trees and power lines were reported down at the intersection of Lincoln Road and Huntsville Highway.

Hail, Franklin

When
April 10, 1:15 PM CST to 1:20 PM CST
Where
Franklin County, 0.69 mi S of Estill Spgs
Measured
1 in hail
Reported by
Public
Coordinates
35.260, -86.130

Quarter size hail fell in the Estill Spring community.

Hail, Franklin

When
April 10, 1:22 PM CST to 1:27 PM CST
Where
Franklin County, 0.89 mi NE of Winchester
Measured
0.88 in hail
Reported by
Public
Coordinates
35.190, -86.110

Penny to nickel size hail was reported in Winchester.

Thunderstorm Wind, Franklin

When
April 10, 1:24 PM CST to 1:29 PM CST
Where
Franklin County, 0.69 mi S of Belvidere
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.120, -86.200

Thunderstorm winds tore apart the roof of a tin farm shed. Debris was blown onto highway 64.

Thunderstorm Wind, Franklin

When
April 10, 1:28 PM CST to 1:33 PM CST
Where
Franklin County, 1.32 mi WSW of Asia
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.160, -86.140

Three cedar trees were blown down along the side of highway 64.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162455, 162456, 167360, 165038, 162457, 162458, 162465, 162459, 162611, 162463, 162608, 162460, 162461, 162631, 162527.